Tag Archives: Opioid Treatment Program

recognize opioid overdose

How to Recognize an Opioid Overdose

Recognizing an Overdose Early Can Save a Life

It is a sad but true fact that opiate addiction has been steadily on the rise since the early 2000s. This means that the rates of overdose have also been steadily climbing. In fact, the problem has become so widespread that law enforcement and medical professionals are labeling it an epidemic.

The World Health Organization estimates that at least 69,000 people across the globe die from opiate overdoses each year. To help curb this number, we believe it is important that everyone is educated about this class of drugs as well as the symptoms and how to help someone who may be experiencing an overdose. Continue reading to find out how opioids affect a person, how to recognize an opioid overdose, and what steps to take to help save someone’s life. 

What is an Opioid?

Opioids are a category of painkillers that include well-known drugs such as heroin, morphine, OxyContin, Vicodin, methadone and tramadol. Due to the nature of these drugs, it is easy to become dependent on them if a person is not under careful medical supervision.

Most often, these types of drugs are given to people who have serious surgeries, significant injuries or chronic pain, but substances like heroin are most often introduced on the streets, sometimes when a person is unable to get more of their prescribed opioids.

(Continued below image…)

recognize opioid overdhose

How Do Opioids Affect a Person?

Opiates bind to certain receptors in the brain that help to block pain signals and make the user feel relaxed. When used in a managed setting, they are excellent tools for people who suffer from intense pain.

Issues arise when people take too much at once or begin to use the drugs as a way to escape from real life.

How to Recognize an Opioid Overdose

There are several telltale signs that a person is experiencing an opioid overdose.

Physical signs include:

  • Slowed breathing
  • Bluish tint around fingernails or lips
  • Pinpoint pupils
  • Vomiting or painful constipation
  • Inability to be woken from sleep
  • Slow or irregular heartbeat
  • Cold or clammy skin
  • Unusual paleness
  • Extreme mood swings
  • Confusion or drunken behavior

If you encounter someone with these symptoms, it is critical to contact emergency medical services right away because the person’s life is in immediate danger. Opiate overdoses can kill a person quickly, so every moment counts.

How to Help Someone Who Has Overdosed

Though you should immediately call 911 when you recognize an overdose, there are steps you can take to assist the person until help arrives.

If the person is unconscious, roll him or her to one side. This helps prevent people from choking if they vomit while unconscious. If the person is still conscious, do your best to keep the person talking to you and don’t let him or her fall asleep. Because these drugs slow breathing functions, allowing an overdosed person to fall asleep can lead to cessation of breathing.

Don’t leave the person alone if you can help it. A conscious person will be delirious and can easily get into a dangerous situation, and an unconscious person may stop breathing. If left unattended, you won’t be able to administer rescue breathing if necessary.

There is also a treatment for these overdoses called naloxone. This is something that emergency rooms have used for many years to help reverse these types of overdoses, especially heroin-related ones. Due to the dramatic increase in overdose deaths, however, it is now common for emergency medical personnel and even caregivers to carry naloxone with them.

Naloxone comes in nasal spray and injectable forms and can give the overdosed person up to an hour’s respite from overdose symptoms. This does not stop the overdose permanently, so it is still important to call emergency responders to give the person lifesaving medical treatment. In addition, following an overdose, the person will likely require some sort of opioid addiction treatment to ensure that they don’t use heroin or other opioids again once they have recovered from the overdose.

Encountering an opioid overdose can be a frightening experience, but learning how to recognize the signs and give assistance can save lives.

More Than a Quarter Million People Dependent on Methadone Daily

methadonepillsThe National Survey of Substance Abuse Treatment Services (N-SSATS) is a routinely updated gathering of information on various types of addiction treatment and rehabilitation programs throughout the country. It represents a snapshot of the field on a single day, rather than a compilation of a year’s worth of statistics.

One of the categories that it surveys includes Opioid Treatment Programs, which provide medication-assisted therapy to treat opiate addictions. The replacement drugs given in these programs are usually either methadone or buprenorphine. On March 31, 2011 there were over 268,000 people taking methadone and 3,300 taking buprenorpine (which doesn’t include those taking the drug prescribed from other treatment facilities or primary care physicians).

Aside from the sheer number of people taking methadone each day, and equally alarming statistic for some is the amount of the drug they are taking per day. The survey showed that 18 percent of methadone patients are taking 120 milligrams or more, compared to only 10 percent of them taking 40 milligrams or less.

Methadone itself is an opioid agonist that has a high level of toxicity. Many users say that withdrawing from methadone is much more difficult than coming down from heroin or other opiates. This, as well as building up a tolerance, is one of the reasons why so many methadone users continue to increase their dosage amounts. The scariest part is that according to the CDC, methadone accounts for more than 5,000 overdose deaths each year.

At Desert Cove Recovery, we strive to help people become completely free from opiates. If you have a loved one dependent on drugs such as heroin or prescription painkillers, contact us today to compare our rehabilitation center with your other options before choosing any kind of opioid replacement therapy maintenance program.